Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 461, NWS Norman, OK

May 24, 2003Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2003, 6:00 PM CDT for Bryan County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 6:00 PM CDT (23:00 UTC)
Expired
May 24, 2003, 6:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Bryan County, OK

The radar

The Norman radar (KTLX), 185 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS54 KOUN 242300
SVROKC
OKC013-242345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 645 PM CDT

* AT 559 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES NORTHEAST OF BOKCHITO...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARMSTRONG...BENNINGTON...BLUE...
  BOKCHITO AND WADE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3417 9615 3404 9640 3385 9611 3383 9588
          3395 9551 3415 9598

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:40 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 24, 3:40 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
340 PM CDT SAT MAY 24 2003

TSTM COMPLEX THAT ROLLED THROUGH CENTRAL AND SOUTHEAST OKLAHOMA THIS
MORNING HAS LEFT A LARGE OUTFLOW BOUNDARY ACROSS THE RED RIVER
VALLEY INTO THE SOUTHWEST OKLAHOMA. OTHER BOUNDARIES MAY ALSO EXIST
FROM PRIOR TSTM COMPLEXES OCCURRING SINCE LAST NIGHT... BUT THEY ARE
GETTING HARDER TO LOCATE. TSTMS DEVELOPING IN WEST CENTRAL KANSAS
THIS AFTERNOON MAY MOVE INTO NORTH CENTRAL OKLAHOMA THIS EVENING IF
THEY HOLD TOGETHER. THIS AREA OF PCPN COULD SEE SOME UPPER SUPPORT
THIS EVENING FROM A WAVE DROPPING SOUTH THROUGH THE CENTRAL PLAINS.
HOWEVER... ON THE DOWNSIDE... THE AIRMASS OVER NORTH CENTRAL
OKLAHOMA HAS BEEN STABILIZED SOMEWHAT FROM MORNING TSTMS.
MEANWHILE... LOOKING FOR MORE WIDESPREAD TSTM DEVELOPMENT OVER THE
HIGH PLAINS/MOUNTAINS OF EASTERN COLORADO INTO WESTERN TEXAS WHICH
COULD ROLL SOUTHEAST INTO MAINLY THE WESTERN PORTIONS OF OKLAHOMA
AND NORTH TEXAS. HEAVY RAINS LAST NIGHT OVER A SMALL PORTION OF
WESTERN NORTH TEXAS... TO THE WEST AND SOUTHWEST OF WICHITA FALLS...
LEAVES THAT AREA SUSCEPTIBLE TO SOME FLOOD PROBLEMS TONIGHT...IF
STORMS MANAGE TO TRAIN ACROSS THE REGION. CURRENTLY... THE LOW LEVEL
FOCUS IS STILL NORTH OF THAT AREA. AS THE CENTRAL PLAINS SHORT WAVE
DROPS SOUTH THIS EVENING... IT WILL HELP TO PUSH A SECONDARY COLD
FRONT... ESTIMATED TO BE CURRENTLY MOVING INTO NORTHERN KANSAS...
ACROSS THE FA. THIS SHOULD LEAD TO GRADUALLY DRYING AIR ESPECIALLY
OVER THE CENTRAL AND EASTERN ZONES. WILL TAPER OFF POPS ON
SUNDAY...ATHOUGH WILL KEEP THEM A LITTLE HIGHER IN THE WEST WHERE
MOISTURE WILL BE DEEPER. GENERALLY MILD...DRY WEATHER EXPECTED FOR
THE EXTENDED PERIODS WITH WEAK RIDGING ACROSS THE AREA... ALTHOUGH
THE WEST COULD STILL BE BRUSHED BY A STORM COMPLEX OR TWO EMBEDD IN
THE N-NWLY FLOW.

PRELIM NMBRS...

OKC   59   75   56   75  / 30   20   10   10
HBR   59   75   54   75  / 50   30   20   20
SPS   62   76   56   77  / 40   30   20   20
GAG   56   72   49   74  / 60   20   20   20
PNC   56   73   53   74  / 30   20   10   10
DUA   63   76   57   76  / 20   20   10   10

FORECAST ID = 32

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 24, 12:00 PM CDT, 6 hours before
OKZ004>048-050>052-TXZ083>090-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A CUSHING TO
GUTHRIE TO KINGFISHER AND LEEDEY LINE.

TIMING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AS AN OUTFLOW
BOUNDARY ADVANCES SOUTH.  ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING INTO THE OVERNIGHT HOURS AS
STORMS MOVE SOUTHEAST FROM THE HIGH PLAINS OF TEXAS AND
COLORADO.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. ALTHOUGH THE TORNADO
THREAT IS RELATIVELY LOW...STORMS THAT DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE
THE BEST POTENTIAL AS INSTABILITY AND SHEAR SHOULD BE MAXIMIZED
IN THESE AREAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.

DISCUSSION...
AN OUTFLOW BOUNDARY MOVING SOUTH INTO SOUTHERN PARTS OF
OKLAHOMA THIS AFTERNOON WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOP.  MODERATE INSTABILITY AND GOOD DIRECTIONAL
SHEAR AHEAD OF THIS BOUNDARY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT.  LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN RISK.  LOCALLY HEAVY RAINFALL MAY ALSO OCCUR
WITH THESE STORMS.  PARTS OF WESTERN NORTH TEXAS... MAINLY
EAST OF A LINE FROM VERNON TO ARCHER CITY... RECEIVED RAINFALL
AMOUNTS BETWEEN 3 AND 5 INCHES LAST NIGHT.  THIS AREA WILL BE
MORE SUSCEPTIBLE TO FLOODING.

OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH
PLAINS OF TEXAS THIS AFTERNOON AND EVENING.  THESE STORMS WILL
LIKELY MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATE TONIGHT.  DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

6

In the hours before

Local storm report, May 24, 12:14 PM CDT, 5 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1214 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    ARCHER CITY               TX   .75 INCH HAIL
05/24/03   ARCHER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR
Special weather statement, May 24, 12:35 PM CDT, 5 hours 25 minutes before
OKZ048-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT SAT MAY 24 2003

SEVERE THUNDERSTORM WATCH 425 HAS BEEN CANCELLED FOR ATOKA COUNTY.
Local storm report, May 24, 2:00 PM CDT, 4 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    1 E HARROLD               TX   .88 INCH HAIL
05/23/03   WILBARGER                      PUBLIC REPORT

1230 AM    11 S VERNON               TX   .75 INCH HAIL
05/24/03   WILBARGER                      PUBLIC REPORT

0625 AM    BETHANY                   OK   .88 INCH HAIL
05/24/03   OKLAHOMA                       PUBLIC REPORT

0919 AM    CUSHING                   OK   68 MPH WIND GUST
05/24/03   PAYNE                          MEASURED BY WX TOWER
                                          RELAYED BY LINCOLN
                                          COUNTY EOC

KT/TY
Special weather statement, May 24, 3:55 PM CDT, 2 hours 5 minutes before
TXZ083-084-242115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A STRONG TO SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF
LAZARE AT 355 PM CDT...MOVING EAST AT 25 MPH.  IF THIS
STORM CONTINUES TO INCREASE IN INTENSITY...WARNINGS WILL BE
REQUIRED FOR PARTS OF FOARD AND HARDEMAN COUNTIES.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN RISK.

SIX
Special weather statement, May 24, 5:56 PM CDT, 4 minutes before
OKZ048-052-242315-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF BOKCHITO AT 556 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:34 PM CDTSevere Thunderstorm WarningOUNTillman41 min
May 24, 12:18 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman57 min
May 24, 6:06 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma39 min
May 24, 8:47 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
May 24, 9:05 AM CDTSevere Thunderstorm WarningOUNLogan40 min
May 24, 9:11 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma49 min
May 24, 9:41 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole49 min
May 24, 10:13 AM CDTSevere Thunderstorm WarningOUNHughes47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.